Alert archive / Arizona / Flash Flood Warnings in 2022
Flash Flood Warning 151, NWS Flagstaff, AZ
NWS Flagstaff, AZ issued this flash flood warning at Aug 7, 2022, 6:25 PM MST for Gila County, Yavapai County, Arizona. It was in force for 4 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 7, 2022, 6:25 PM MST (01:25 UTC)
- Expired
- Aug 7, 2022, 10:52 PM MST
- In force
- 4 hr
- Issued by
- NWS Flagstaff, AZ
- Area
- Storm-based polygon
- Damage threat
- Considerable
- Flood severity
- None
Counties Gila County, AZ, Yavapai County, AZ
The radar
The Flagstaff radar (KFSX), 55 km from the middle of the area, began a volume at 01:29 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Phoenix, AZ (KPSR), launched 00:00Z, 1.4 hours before the alert went out and 91 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 578 J/kg
- Mixed-layer CIN
- -125 J/kg
- Mixed-layer LCL
- 2696 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 32 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WGUS55 KFGZ 080125
FFWFGZ
AZC007-025-080730-
/O.NEW.KFGZ.FF.W.0151.220808T0125Z-220808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
625 PM MST Sun Aug 7 2022
The National Weather Service in Flagstaff has issued a
* Flash Flood Warning for...
Gila County in east central Arizona...
Yavapai County in west central Arizona...
* Until 1230 AM MST Monday.
* At 625 PM MST, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 1 and 2 inches of rain
have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Life-threatening flash flooding. Thunderstorms
producing flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water
crossings, creeks, normally dry washes and roads.
* Some locations that will experience flash flooding include...
Horseshoe Reservoir and Oxbow Estates.
This includes the following highways...
State Route 87 southbound between mile markers 247 and 250.
State Route 87 between mile markers 246 and 250.
This includes the following creeks, washes and rivers...
Tangle Creek, Red Creek, Houston Creek, Dry Wash, Spring Wash,
Horse Creek, Wet Bottom Creek, North Fork Deadman Creek, Deadman
Creek, Verde River and Sycamore Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3412 11148 3412 11156 3400 11172 3401 11177
3430 11170 3426 11154 3425 11145 3421 11133
3417 11132 3413 11138
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ET2 follow-up statements
607
WGUS75 KFGZ 080428
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
928 PM MST Sun Aug 7 2022
AZC007-025-080730-
/O.CON.KFGZ.FF.W.0151.000000T0000Z-220808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Yavapai AZ-
928 PM MST Sun Aug 7 2022
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 1230 AM MST MONDAY
FOR GILA AND YAVAPAI COUNTIES...
At 928 PM MST, Heavy rain has ended across the warned area. Between
1 and 2 inches of rain have fallen. Flash flooding is likely ongoing.
HAZARD...Life-threatening flash flooding. Thunderstorms producing
flash flooding.
SOURCE...Radar.
IMPACT...Life-threatening flash flooding of low-water crossings,
creeks, normally dry washes and roads.
Some locations that will experience flash flooding include...
Horseshoe Reservoir and Oxbow Estates.
This includes the following highways...
State Route 87 southbound between mile markers 247 and 250.
State Route 87 between mile markers 246 and 250.
This includes the following creeks, washes and rivers...
Tangle Creek, Red Creek, Houston Creek, Dry Wash, Spring Wash,
Horse Creek, Wet Bottom Creek, North Fork Deadman Creek, Deadman
Creek, Verde River and Sycamore Creek.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
In hilly or mountainous terrain, there are many low water crossings
which will become dangerous in heavy rain. Do not attempt to cross
flooded roads. Find an alternate route.
Remain alert for flooding even in locations not receiving rain.
Normally dry washes, slot canyons and creeks can become raging
killer currents in a matter of minutes, even from distant rainfall.
&&
LAT...LON 3412 11148 3412 11156 3400 11172 3401 11177
3430 11170 3426 11154 3425 11145 3421 11133
3417 11132 3413 11138
FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE
$$
ET213
WGUS75 KFGZ 080552
FFSFGZ
Flash Flood Statement
National Weather Service Flagstaff AZ
1052 PM MST Sun Aug 7 2022
AZC007-025-080602-
/O.CAN.KFGZ.FF.W.0151.000000T0000Z-220808T0730Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila AZ-Yavapai AZ-
1052 PM MST Sun Aug 7 2022
...FLASH FLOOD WARNING IS CANCELLED FOR GILA AND YAVAPAI COUNTIES...
Flood waters have receded. The heavy rain has ended. Flooding is no
longer expected to pose a threat. Please continue to heed remaining
road closures.
A Flood Watch remains in effect until 500 AM MST Monday for portions
of east central Arizona and west central Arizona.
LAT...LON 3412 11148 3412 11156 3400 11172 3401 11177
3430 11170 3426 11154 3425 11145 3421 11133
3417 11132 3413 11138
$$
ETWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 7, 3:10 PM MST, 3 hours 15 minutes earlier.
Area forecast discussion, Aug 7, 3:10 PM MST, 3 hours 15 minutes before
Area Forecast Discussion National Weather Service Flagstaff AZ 310 PM MST Sun Aug 7 2022 .SYNOPSIS...Deep monsoonal moisture has returning to Arizona. Scattered to widespread thunderstorms are likely each afternoon through the middle of the week. Flash flooding will again be the main threat, especially near recent fire scars. && .DISCUSSION...It has been an active day across northern Arizona with scattered to widely scattered showers and thunderstorms. Some storms produced hail and heavy rain. Rapid runoff from recent fire scars produce significant flooding around the Flagstaff area. Deep monsoon moisture is expected to remain over northern Arizona through much of this week. Thunderstorm activity will vary from day to day...depending to some extent on how much cloud cover remains from the previous day as that would limit surface heating. The rainy season continues... && AVIATION...For the 00Z TAF package...Scattered to widespread showers and thunderstorms are expected to continue through this evening, tapering after 03Z. Periods of MVFR/IFR VIS and CIGS are anticipated in and around any storms with gusty and erratic winds during this time. Expect generally light winds with VFR conditions outside of storms. SCT to BKN mid-level cloud cover overnight with another round of storms anticipated for Monday afternoon. Aviation discussion not updated for TAF amendments. && FIRE WEATHER... Storm activity continues this evening, diminishing overnight. Daily chances for scattered to widespread thunderstorms across northern Arizona persist for Monday and Tuesday as monsoonal moisture increases. Main threats include flash flooding and gusty and erratic outflow winds. Wednesday through Friday...The active storm pattern is expected to continue through the week with daily chances for showers and thunderstorms across northern Arizona. Flash flooding will be the main concern during this time. Temperatures remain near average with generally light winds outside of storms. && .FGZ WATCHES/WARNINGS/ADVISORIES... Flood Watch through late tonight for AZZ008-018-037-038-108-118- 137-138. && PUBLIC...MAS AVIATION...LaGuardia FIRE WEATHER...LaGuardia For Northern Arizona weather information visit weather.gov/flagstaff
In the hours before
Local storm report, Aug 7, 1:19 PM MST, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
119 PM MST SUN AUG 7 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1224 PM FLASH FLOOD 3 N DOWNTOWN FLAGSTAFF 35.24N 111.66W
08/07/2022 COCONINO AZ EMERGENCY MNGR
FLAGSTAFF EM REPORTED FLASH FLOODING WITH
1.5-2 FEET OF WATER OVERTOPPING MT ELDEN
LOOKOUT ROAD, NEAR SCHULTZ CREEK. THIS FLOW
HAS ALSO OVERTOPPED PORTIONS OF HWY 180,
CLOSING BOTH LANES NEAR THE SCHULTZ CREEK
CROSSING.
&&
EFLSpecial weather statement, Aug 7, 2:07 PM MST, 4 hours 18 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
207 PM MST Sun Aug 7 2022
AZZ011-072145-
Chuska Mountains and Defiance Plateau-
207 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact areas in and around Window Rock
in Apache County through 245 PM MST...
At 206 PM MST, Doppler radar was tracking a strong thunderstorm over
Window Rock, or 22 miles northwest of Gallup, moving southwest at 5
mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding is possible.
Locations impacted include...
Fort Defiance, Window Rock, Tse Bonito and St. Michaels.
This includes State Route 264 between mile markers 462 and 475.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3548 10910 3568 10932 3579 10909 3575 10904
3554 10905
TIME...MOT...LOC 2106Z 047DEG 5KT 3568 10909
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
KoboldSpecial weather statement, Aug 7, 2:53 PM MST, 3 hours 32 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
353 PM MDT Sun Aug 7 2022
AZZ010-011-040-072230-
Chuska Mountains and Defiance Plateau-
Northeast Plateaus and Mesas South of Hwy 264-Chinle Valley-
353 PM MDT Sun Aug 7 2022
...A strong thunderstorm will impact portions of Apache County near
Ganado through 430 PM MDT...
At 351 PM MDT, Doppler radar was tracking a strong thunderstorm over
Hubbell Trading Post National Historic Site, or 30 miles south of
Chinle, moving southwest at 5 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding is possible.
Locations impacted include...
Cornfields Chapter House, Burnside, Hubbell Trading Post National
Historic Site, Kinlichee Chapter House and Ganado.
This includes the following highways...
State Route 264 between mile markers 441 and 453.
Highway 191 between mile markers 401 and 418.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3580 10953 3576 10946 3567 10940 3551 10958
3572 10978
TIME...MOT...LOC 2151Z 053DEG 6KT 3571 10954
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EFLSpecial weather statement, Aug 7, 3:46 PM MST, 2 hours 39 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
346 PM MST Sun Aug 7 2022
AZZ012-013-040-072330-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Coconino County-
Northeast Plateaus and Mesas South of Hwy 264-
346 PM MST Sun Aug 7 2022
...A group of strong thunderstorms will impact portions of Navajo
and Coconino Counties for areas between Indian Wells and Wupatki
National Monument through 430 PM MST...
At 340 PM MST, Doppler radar was tracking a group of strong
thunderstorms about 25 miles north of Winslow, moving southwest at
10 mph.
HAZARD...Winds in excess of 30 mph, pea size hail, and heavy
rainfall.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible. Localized flooding can occur, especially across
low water crossings.
Locations impacted include...
Tolani Lake, Dilkon, Leupp, Castle Butte, Tees Toh, Sunrise, Cedar
Springs, Seba Dalkai and Hopi Reservation.
This includes the following highways...
State Route 87 between mile markers 359 and 405.
State Route 99 between mile markers 62 and 71.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways. Roads can become impassable due to mud.
&&
LAT...LON 3576 11029 3550 11011 3530 11008 3513 11011
3517 11123 3550 11130 3585 11114
TIME...MOT...LOC 2240Z 032DEG 10KT 3537 11054
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...30 MPH
EFLSpecial weather statement, Aug 7, 5:01 PM MST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
501 PM MST Sun Aug 7 2022
AZZ008-037-080015-
Yavapai County Valleys and Basins-Yavapai County Mountains-
501 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact portions of Yavapai County
through 515 PM MST...
At 501 PM MST, Doppler radar was tracking a strong thunderstorm near
Cordes Junction, moving southwest at 10 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mayer, Cordes Junction, Cordes, Cordes Lakes and Spring Valley.
This includes the following highways...
Interstate 17 between mile markers 255 and 272.
State Route 69 between mile markers 263 and 274.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3453 11213 3436 11192 3419 11208 3439 11233
TIME...MOT...LOC 0001Z 052DEG 8KT 3437 11210
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ETSpecial weather statement, Aug 7, 5:29 PM MST, 56 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
529 PM MST Sun Aug 7 2022
AZZ013-014-040-080045-
Little Colorado River Valley in Navajo County-
Little Colorado River Valley in Apache County-
Northeast Plateaus and Mesas South of Hwy 264-
529 PM MST Sun Aug 7 2022
...A strong thunderstorm will impact portions of Apache and Navajo
Counties through 545 PM MST...
At 529 PM MST, Doppler radar was tracking a strong thunderstorm 8
miles southwest of Petrified Forest National Park, or 46 miles north
of Show Low, moving southwest at 25 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Holbrook, Sun Valley, Woodruff, Petrified Forest National Park and
Petrified Forest N.P. Visitors Center.
This includes the following highways...
Business Interstate 40 between mile markers 286 and 289.
Interstate 40 between mile markers 281 and 309.
State Route 377 between mile markers 27 and 33.
State Route 77 between mile markers 374 and 402.
Highway 180 between mile markers 308 and 330.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3519 10998 3490 10965 3459 10996 3486 11034
TIME...MOT...LOC 0029Z 039DEG 21KT 3489 10988
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
ETThe office that day
Everything else NWS Flagstaff, AZ issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 7, 5:01 PM MST | Special Weather Statement | FGZ | Yavapai | 14 min |
| Aug 7, 5:22 PM MST | Flash Flood Warning | FGZ | Coconino, Gila | 3 hr |
| Aug 7, 5:29 PM MST | Special Weather Statement | FGZ | 16 min | |
| Aug 7, 5:39 PM MST | Severe Thunderstorm Warning | FGZ | Apache, Navajo | 36 min |
| Aug 7, 5:57 PM MST | Flash Flood Warning | FGZ | Yavapai | 6 hr |
| Aug 7, 6:06 PM MST | Flash Flood Warning | FGZ | Apache, Navajo | 6 hr |
| Aug 7, 6:17 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 28 min |
| Aug 7, 6:37 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 23 min |
| Aug 7, 7:58 PM MST | Flash Flood Warning | FGZ | Yavapai | 3 hr |
| Aug 8, 2:34 PM MST | Areal Flood Advisory | FGZ | Coconino, Yavapai | 3 hr |
| Aug 8, 3:22 PM MST | Special Weather Statement | FGZ | 38 min | |
| Aug 8, 3:31 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 8, 3:36 PM MST | Areal Flood Advisory | FGZ | Yavapai | 3 hr |
| Aug 8, 3:45 PM MST | Flash Flood Warning | FGZ | Coconino, Yavapai | 4 hr |
| Aug 8, 4:01 PM MST | Special Weather Statement | FGZ | Yavapai | 44 min |
| Aug 8, 4:30 PM MST | Severe Thunderstorm Warning | FGZ | Yavapai | 45 min |
Nearby
Flash Flood Warnings in Arizona, 2022Every flash flood warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.